I am seeing an increase of younger patients coming to our office complaining of low desire or having no interest in sex. Some of these patients are in their early 20’s. Yup…20’s. Hormone levels naturally begin to decline in your 30’s, so what is going on?
Although it is difficult to isolate one major cause we do see that many of these women are on birth control pills. Some of these women were put on birth control pills as early as 13 to help them with painful periods or to regulate their cycles. What many people don’t know (health care practitioners included) is that the birth control pill can negatively affect your sex drive. You’ve probably read articles in women’s magazines stating birth control pills do not affect sex drive. Well, I’ve seen enough patients in the past 2 years to let you know that is simply not true. Do you think as many women would take birth control pills if decrease in sex drive were written on the label? When we meet patients complaining of low sex drive we will assess their hormones and we see the same pattern over and over again.
Let me try to explain:
Birth control pills prevent pregnancy by suppressing your own natural production of hormones (mainly estrogen and testosterone) to prevent ovulation. They also increase a protein called SHBG (Sex Hormone Binding Globulin). The role of this protein is to bind to testosterone making it unavailable for your body to use. If you have normal levels of testosterone and normal levels of this protein everything works as it should, a checks and balancing system. I can actually look at a patient’s labs now and say with certainty that a patient is on birth control pills because their SHBG level will be extremely high and their testosterone level will be incredibly low as well as their Free Androgen Index (FAI). Testosterone is the hormone most closely linked to libido in both men and women, so if your testosterone is all bound up by the SHBG your body does not have much to work with.
Basically your hormone tank is running on fumes and some are empty. Since the pill also decreases your own natural production of estrogen we often see vaginal dryness and pain as another side effect. It’s important to note that not all women who take birth control pills suffer from low desire or vaginal dryness/pain. However, the longer a patient is on these pills the likelihood increases. Also, not every woman with low testosterone complains of low libido. Many factors come into play when a woman has little to no interest in sex. At our Center we address all of these factors. However, we do find a very strong correlation between low testosterone and low desire. Some women function very well with lower amounts whereas others need higher levels. Every woman is unique!
I encourage women on birth control pills to pay attention to their body. Hormones are continually fluctuating but many will tell me that when they think back to before they were on pills their libido was higher.